Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 13, 2009, 5:59 PM CDT for Crane County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2009, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 13, 2009, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crane County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1757 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 132259 FFWMAF TXC103-371-140200- /O.NEW.KMAF.FF.W.0029.090613T2259Z-090614T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT SAT JUN 13 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CRANE COUNTY IN WEST TEXAS... NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 900 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A SERIES OF THUNDERSTORMS THAT HAVE MOVED OVER THE AREA. RADAR PRECIPITATION ESTIMATES INDICATE THAT OVER 6 INCHES OF RAIN HAS FALLEN AND MORE IS EXPECTED AS STORMS MOVE INTO THE AREA FROM THE SOUTH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUBBS CORNER...IMPERIAL...CRANE AND CORDONA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280 $$
2 follow-up statements
000 WGUS74 KMAF 140031 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 731 PM CDT SAT JUN 13 2009 TXC103-371-140200- /O.CON.KMAF.FF.W.0029.000000T0000Z-090614T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRANE-PECOS- 731 PM CDT SAT JUN 13 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL PECOS AND SOUTHERN CRANE COUNTIES... AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT FLASH FLOODING FROM SEVERAL THUNDERSTORMS THAT MOVED OVER THE WARNED AREA. DOPPLER RADAR PRECIPITATION ESTIMATES SUGGEST THAT AS MUCH AS 7 INCHES OF RAIN HAS FALLEN ACROSS THE AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUBBS CORNER...IMPERIAL...CRANE AND CORDONA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. && LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280 $$
000 WGUS74 KMAF 140204 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 904 PM CDT SAT JUN 13 2009 TXC103-371-140214- /O.EXP.KMAF.FF.W.0029.000000T0000Z-090614T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CRANE-PECOS- 904 PM CDT SAT JUN 13 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL PECOS AND SOUTHERN CRANE COUNTIES... AT 904 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH FLOOD WARNING HAD CEASED...REMOVING THE THREAT OF FLASH FLOODING OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3153 10270 3154 10231 3098 10242 3099 10280 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:24 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 13, 3:24 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT SAT JUN 13 2009 .UPDATE... UPDATE TO INCLUDE TORNADO WATCH 398 FOR SCURRY AND MITCHELL COUNTIES UNTIL 11 PM CDT. && .DISCUSSION... VERY UNSTABLE ATMOSPHERE RESULTING IN SCATTERED CONVECTION ACROSS SOUTHWEST TEXAS...WHILE CONVECTION WAS DEVELOPING ALONG A FRONTAL BOUNDARY OVER THE WESTERN LOW ROLLING PLAINS WHERE VERTICAL AND DIRECTIONAL 0 TO 6 KM BULK SHEAR WAS BETTER. EXPECT CONVECTION TO CONTINUE TO DEVELOP AND BECOME MORE WIDESPREAD...ESPECIALLY SINCE THERE IS SOME HINT OF AT LEAST A SHORTWAVE TROUGH IN WATER VAPOR IMAGERY IMPINGING UPON THE CWA IN SOUTHWEST FLOW ALOFT. 67 && .PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 13 2009/ DISCUSSION... SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THE NEXT SEVERAL DAYS WITH AN OSCILLATING DRYLINE IN PLACE. VERY INTENSE DAYTIME HEATING ALONG WITH WEAK DISTURBANCES IN THE FLOW SHOULD HELP IGNITE ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY ACROSS MAINLY WEST TEXAS. A FEW STORMS COULD BE SEVERE GIVEN CAPE VALES IN EXCESS OF 1000 J/KG WITH MARGINAL SHEAR VALES OF 20 TO 30 KNOTS. BEYOND TUESDAY KEPT THE FORECAST DRY FOR NOW AS THE GFS BUILDS AN UPPER RIDGE WESTWARD OVER THE FORECAST AREA. THE ECMWF KEEPS THE RIDGE ACROSS THE LOWER MISSISSIPPI VALLEY AND CONTINUES TO GENERATE CONVECTION NEAR THE DRYLINE. THE GFS ENSEMBLES DO NOT SUPPORT THE ECMWF AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 98 70 98 / 30 30 30 20 CARLSBAD NM 66 98 65 100 / 10 20 20 10 DRYDEN TX 74 99 72 100 / 20 10 20 20 FORT STOCKTON TX 73 100 71 99 / 30 30 20 20 GUADALUPE PASS TX 64 88 66 96 / 20 20 20 10 HOBBS NM 67 98 65 100 / 20 30 30 20 MARFA TX 60 90 57 94 / 30 30 20 20 MIDLAND INTL AIRPORT TX 72 98 70 100 / 30 30 30 20 ODESSA TX 72 98 70 100 / 30 30 30 20 WINK TX 72 100 71 104 / 20 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 13, 3:39 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT SAT JUN 13 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-142045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 339 PM CDT SAT JUN 13 2009 /239 PM MDT SAT JUN 13 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF A PRESIDIO TO PECOS TO SEMINOLE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THE STRONGER STORMS THAT DEVELOP...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT OVER THE NORTHEASTERN COUNTY WARNING AREA. A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR SCURRY AND MITCHELL COUNTIES. IN ADDITION...HIGH TEMPERATURES OF 100-105 WARRANT CAUTION FOR THOSE OUTSIDE FOR AN EXTENDED PERIODS OF TIME. WEAR LIGHT COLORED CLOTHES AND DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND MONDAY...MAINLY EAST OF A HOBBS TO CRANE LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS RECOMMENDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 13, 4:51 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL ODESSA 31.85N 102.37W
06/13/2009 E1.25 INCH ECTOR TX FIRE DEPT/RESCUE
WINDS UP TO 70 MPH REPORTED.
&&
SCHULDTLocal storm report, Jun 13, 4:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ODESSA 31.85N 102.37W
06/13/2009 E1.75 INCH ECTOR TX PUBLIC
&&
SCHULDTSpecial weather statement, Jun 13, 5:09 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM CDT SAT JUN 13 2009 TXZ060-132245- WINKLER- 509 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN WINKLER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF KERMIT AT 509 PM CDT...MOVING NORTHEAST AT 15 MPH. GUSTY WINDS OVER 50 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jun 13, 5:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 512 PM CDT SAT JUN 13 2009 TXZ075-132245- PECOS- 512 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF COYANOSA AT 512 PM CDT...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF MARBLES AND WIND GUSTS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM. AS THIS THUNDERSTORM STRENGTHENS...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN NORTHWESTERN PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT SAT JUN 13 2009 TXZ050-132300- ANDREWS- 523 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN ANDREWS COUNTY. A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND GUSTY WINDS NEAR 50 MPH WAS LOCATED 13 MILES SOUTH OF FRANKEL CITY AT 523 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN WESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 5:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 PM CDT SAT JUN 13 2009 TXZ075-081-082-132315- PECOS-BIG BEND AREA-TERRELL- 535 PM CDT SAT JUN 13 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF LONGFELLOW AT 535 PM CDT...MOVING NORTHEAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:53 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Pecos, Upton | 67 min |
| Jun 13, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 65 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 63 min |
| Jun 13, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 48 min |
| Jun 13, 4:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 17 min |
| Jun 13, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| Jun 13, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 57 min |
| Jun 13, 5:24 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| Jun 13, 5:27 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| Jun 13, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 13, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 67 min |
| Jun 13, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 66 min |
| Jun 13, 6:14 PM CDT | Blowing Dust Advisory | MAF | Howard, Martin, Midland, Mitchell | 106 min |
| Jun 13, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 53 min |
| Jun 13, 6:32 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 58 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.